Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 85, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2006, 5:32 AM CDT for Gregory County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2006, 5:32 AM CDT (10:32 UTC)
- Expired
- Jun 21, 2006, 6:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211032 SVRFSD SDC053-211130- /O.NEW.KFSD.SV.W.0085.060621T1032Z-060621T1130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 532 AM CDT WED JUN 21 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 630 AM CDT * AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 22 MILES WEST OF HERRICK...OR ABOUT 15 MILES NORTHEAST OF SPRINGVIEW...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERRICK AROUND 600 AM CDT... BONESTEEL AROUND 615 AM CDT... THIS STORM WILL PRODUCE NICKEL SIZED HAIL AS IT HUGS CLOSE TO THE NEBRASKA BORDER. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4315 9953 4301 9951 4300 9879 4311 9880 $$ MJF
1 follow-up statement
000 WWUS53 KFSD 211115 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 614 AM CDT WED JUN 21 2006 SDC053-211124- /O.CAN.KFSD.SV.W.0085.000000T0000Z-060621T1130Z/ GREGORY SD- 614 AM CDT WED JUN 21 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN GREGORY COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. SOME REPORTS OF PEA SIZED HAIL HAVE COME IN...BUT LARGE HAIL APPEARS TO BE NOT A THREAT. LAT...LON 4315 9953 4301 9951 4300 9879 4311 9880 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:30 PM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jun 20, 8:30 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT TUE JUN 20 2006 .DISCUSSION... OFF TO THE WEST...NICE LEFT MOVING SUPERCELL MOVING INTO SOUTH DAKOTA FROM NORTHEAST NEBRASKA...BUT IS MOVING INTO MUCH MORE STABLE ENVIRONMENT AND THEREFORE EXPECT CELL TO WEAKEN AND FALL APART AS IT NEARS THE WESTERN EDGE OF THE CWA. FAIRBURY PROFILER DEPICTING 30 TO 40 KNOT LOW LEVEL JET STREAMING NORTH...BUT IS ONLY EXPECTED TO PROVIDED A GLANCING BLOW TO EASTERN EDGE OF CWA OVERNIGHT. THIS SUPPORTED BY THE NELIGH PROFILER...WHICH IS VERY DISORGANIZED IN THE LOWEST TWO KILOMETERS. IN ADDITION... FAIRLY HEALTHY CAP (+13 AT 700 MB) VISIBLE ON RECENT ACARS SOUNDINGS ORIGINATING FROM KSUX. HAVE THEREFORE CUT BACK POPS FOR THIS EVENING...AND HAVE MAINLY LIMITED POPS AFTER 06Z ALONG AND SOUTH OF INTERSTATE 90 CLOSER TO WEAK SHORTWAVE BOTH DEPICTED ON THE GFS AND NAM. TRIED TO FIND WAVE ON WATER VAPOR...BUT WAS UNABLE TO IDENTIFY ANY RIPPLE MOVING OUT OF EASTERN WYOMING INTO WESTERN NEBRASKA LATE THIS AFTERNOON. HOWEVER...WITH WESTERN NEBRASKA ABLE TO OVERCOME A FAIRLY HEALTHY CAP VISIBLE ON 19Z SPECIAL RELEASE OUT OF KLBF...THERE IS LIKELY SOMETHING THERE. FEEL THERE IS A POTENTIAL FOR A STORM OR TO TO MOVE ALONG THE INSTABILITY AXIS INTO NORTHWEST IOWA LATE TONIGHT...BUT STILL SOME QUESTION ON INFLUENCE OF CAP. FOR NOW HAVE KEPT CHANCE POPS ACROSS NORTHWEST IOWA. REMAINDER OF THE FORECAST IN FAIRLY DECENT SHAPE. MINOR UPDATE FORTHCOMING. && .PREV DISCUSSION... VERY HIGH BASED ACCAS FIELD/ISOLATED -TSRA HAS MOVED ACROSS SOUTHERN PARTS OF THE CWA DURING THE EARLY PART OF THE AFTERNOON. AS FEARED EARLIER TODAY...THIS HAS SERVED TO LIMIT LOW LEVEL MIXING AND IN TURN STRENGTHEN THE CAP ACROSS THE AREA. 18Z AIRCRAFT SOUNDING FROM KSUX SHOWS VERY STRONG CAP WITH CIN IN EXCESS OF 350J/KG. EVEN MODIFYING THIS SOUNDING WITH 20Z TEMP/DEWPT FROM KSUX LEAVES ABOUT 170J/KG ACROSS THE AREA. DOES NOT APPEAR WAVE WILL BE STRONG ENOUGH TO OVERCOME THIS INVERSION...AND WILL BACK OFF EVENING POPS TO JUST LOW CHANCE TO COVER THE ACCAS SHRA IN THE FAR SOUTHEAST...AND LOOK TOWARD LATER TONIGHT FOR BETTER PRECIP CHANCES. UPPER LOW TO MOVE FROM SRN MANITOBA TO SW ONTARIO BY TOMORROW MORNING...THIS WILL ALLOW FOR A COOLER DRIER PUSH OF AIR TO MOVE ACROSS S DAK TONIGHT AND EARLY TOMORROW MORNING. DO EXPECT THUNDERSTORMS TO MOVE WEST TO EAST ALONG AND SOUTH OF THE I 90 CORRIDOR LATE TONIGHT AND EARLY TOMORROW MORNING WITH SURFACE FRONT/UPPER JET COUPLET. MODELS SHOWING STRONG DIVERGENCE ALOFT AND SURFACE CONVERGENCE THIS EVENING OVER NW NEBRASKA...WITH SLIGHT DIFFERENCES IN POSITION. MORE THAN LIKELY A CONVECTIVE COMPLEX WILL DEVELOP AND MOVE E TO ENE INTO THE CWA SOMETIME AFTER MIDNIGHT. AHEAD OF THE FRONTAL BOUNDARY MU CAPE VALUES IN THE 500-1500 J/KG...WHILE 0 TO 3 KM CUMULATIVE SHEAR FROM GFS 50 TO 70 KTS. SO CAN NOT RULE OUT A BOWING CONVECTIVE COMPLEX WITH MARGINAL SEVERE WINDS AND SMALL HAIL POSSIBLE...WITH THE MAIN THREAT BEING STRONG WINDS. IF STORMS DO DEVELOP AND CROSS THE CWA...SHOULD BE THROUGH NW IA AND SW MN BEFORE NOON TOMORROW. WITH FRONT S OF THE AREA...SHOULD BE DRY FROM WED AFTERNOON THOUGH THURS. WARM AIR BEGINS TO RETURN IN THE LOW LEVEL BY FRI WITH COOLER AIR ALOFT. 700 MB TEMPERATURES 0 TO 4 C YIELD STEEP LATE AFTERNOON LAPSE RATES AND LIS -2 TO -4...SHOULD SEE SOME SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP WITH LITTLE TO NO CAP. BETTER CHANCE FOR STORMS WILL BE FRI NIGHT AS UPPER LOW DROPS S OUT OF SRN CANADA. MODELS HAVE BEEN INCONSISTENT WITH THE TIMING OF THE FEATURE...ENDED UP GOING WITH LATEST GFS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/HACKER/LIEBL
Hazardous weather outlook, Jun 20, 4:10 PM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT TUE JUN 20 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 410 PM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING NEAR THE MISSOURI INTO NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE THIS EVENING. MORE STORMS WILL DEVELOP OVER WESTERN NEBRASKA AND MOVE INTO THE MISSOURI RIVER VALLEY AFTER MIDNIGHT. HAIL UP TO QUARTER SIZE WITH WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SPOTTY THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY ARE NOT EXPECTED TO BE SEVERE. . SCATTERED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT AS LOW PRESSURE MOVES INTO THE AREA FROM THE WEST. A FEW OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.